Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Blacksburg, VA

May 1, 20178 counties in Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 1, 2017, 6:58 PM EDT for 8 counties in Virginia; Caswell County, North Carolina. It was in force for 77 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 6:58 PM EDT (22:58 UTC)
Expired
May 1, 2017, 8:15 PM EDT
In force
77 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Amherst County, VA, Appomattox County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 7:00 PM EDTTSTM WND DMG4 Ene Ringgold, VATHUNDERSTORM WINDS DOWNED SEVERAL TREES ALONG ROCK SPRING ROAD NEAR COUNTRYSIDE DRIVE.
May 1, 7:09 PM EDTTSTM WND DMG3 Se Nathalie, VATHUNDERSTORM WINDS DOWNED A TREE ACROSS RAILROAD TRACKS NEAR ARMSTEAD DRIVE.
May 1, 7:09 PM EDTTSTM WND DMG5 Nnw Halifax, VATHUNDERSTORM WINDS DOWNED AN EXCEPTIONALLY LARGE TREE ALONG CEDAR FORK ROAD. HOW LARGE WAS IT? SO LARGE THAT A BACKHOE IS ENROUTE TO CLEAR IT.
May 1, 7:09 PM EDTTSTM WND DMG6 Ssw Concord, VAONE TREE DOWN ON BETHANY ROAD
May 1, 7:10 PM EDTTSTM WND DMG5 Nnw Halifax, VATHUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF CRYSTAL HILL ROAD AND LOWER LIBERTY ROAD.
May 1, 7:12 PM EDTTSTM WND DMG3 W Halifax, VATHUNDERSTORM WINDS DOWNED A LARGE TREE ALONG CHATHAM ROAD IN HALIFAX COUNTY, VA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:54 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS51 KRNK 012258
SVRRNK
NCC033-VAC009-011-029-031-037-083-143-680-020015-
/O.NEW.KRNK.SV.W.0033.170501T2258Z-170502T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
658 PM EDT MON MAY 1 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Caswell County in north central North Carolina...
  Appomattox County in central Virginia...
  Charlotte County in south central Virginia...
  Campbell County in central Virginia...
  Eastern Pittsylvania County in south central Virginia...
  Halifax County in south central Virginia...
  Amherst County in central Virginia...
  Buckingham County in central Virginia...
  The central City of Lynchburg in central Virginia...

* Until 815 PM EDT

* At 658 PM EDT, severe thunderstorms were located along a line
  extending from Lynchburg to near Hamer, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Lynchburg...
  Buckingham...
  South Boston...
  Amherst...
  and Appomattox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3734 7846 3740 7859 3726 7868 3719 7868
      3708 7844 3670 7865 3664 7857 3668 7870
      3654 7873 3654 7914 3624 7916 3625 7950
      3635 7930 3747 7918 3778 7925 3778 7908
      3754 7884 3763 7882 3780 7849 3769 7824
TIME...MOT...LOC 2258Z 266DEG 32KT 3738 7920 3648 7925 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
463 
WWUS51 KRNK 012335
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT MON MAY 1 2017

VAC009-143-680-012344-
/O.CAN.KRNK.SV.W.0033.000000T0000Z-170502T0015Z/
Pittsylvania VA-Amherst VA-City of Lynchburg VA-
735 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PITTSYLVANIA...AND 
AMHERST COUNTIES AND THE CENTRAL CITY OF LYNCHBURG IS CANCELLED...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central and south central
Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3734 7846 3740 7859 3726 7868 3719 7868
      3708 7844 3670 7865 3664 7857 3668 7870
      3654 7873 3654 7914 3624 7916 3625 7950
      3635 7930 3654 7922 3722 7897 3743 7901
      3754 7882 3763 7882 3780 7849 3769 7824
TIME...MOT...LOC 2334Z 233DEG 26KT 3750 7880 3657 7906 

$$

NCC033-VAC011-029-031-037-083-020015-
/O.CON.KRNK.SV.W.0033.000000T0000Z-170502T0015Z/
Caswell NC-Appomattox VA-Charlotte VA-Campbell VA-Halifax VA-
Buckingham VA-
735 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT 
FOR EASTERN CASWELL...APPOMATTOX...CHARLOTTE...EASTERN 
CAMPBELL...HALIFAX AND BUCKINGHAM COUNTIES...

At 734 PM EDT, severe thunderstorms were located along a line
extending from Tower Hill to near Alton, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Buckingham...
South Boston...
Appomattox...
Halifax...
and Brookneal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3734 7846 3740 7859 3726 7868 3719 7868
      3708 7844 3670 7865 3664 7857 3668 7870
      3654 7873 3654 7914 3624 7916 3625 7950
      3635 7930 3654 7922 3722 7897 3743 7901
      3754 7882 3763 7882 3780 7849 3769 7824
TIME...MOT...LOC 2334Z 233DEG 26KT 3750 7880 3657 7906 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
652 
WWUS51 KRNK 020001
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
801 PM EDT MON MAY 1 2017

NCC033-VAC011-031-020010-
/O.CAN.KRNK.SV.W.0033.000000T0000Z-170502T0015Z/
Caswell NC-Appomattox VA-Campbell VA-
801 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN CASWELL...APPOMATTOX AND EASTERN CAMPBELL COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central and south central
Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3734 7846 3740 7860 3725 7869 3719 7868
      3708 7844 3670 7865 3664 7857 3668 7870
      3654 7873 3654 7915 3740 7861 3755 7882
      3763 7882 3764 7872 3770 7869 3768 7865
      3772 7865 3776 7850 3780 7849 3769 7824
TIME...MOT...LOC 0000Z 244DEG 36KT 3768 7847 3658 7885 

$$

VAC029-037-083-020015-
/O.CON.KRNK.SV.W.0033.000000T0000Z-170502T0015Z/
Charlotte VA-Halifax VA-Buckingham VA-
801 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CHARLOTTE...HALIFAX AND BUCKINGHAM COUNTIES...

At 800 PM EDT, severe thunderstorms were located along a line
extending from near Centenary to near Virgilina, moving northeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Buckingham...
South Boston...
Halifax...
Keysville...
and Charlotte Court House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3734 7846 3740 7860 3725 7869 3719 7868
      3708 7844 3670 7865 3664 7857 3668 7870
      3654 7873 3654 7915 3740 7861 3755 7882
      3763 7882 3764 7872 3770 7869 3768 7865
      3772 7865 3776 7850 3780 7849 3769 7824
TIME...MOT...LOC 0000Z 244DEG 36KT 3768 7847 3658 7885 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
041 
WWUS51 KRNK 020015
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
815 PM EDT MON MAY 1 2017

VAC029-037-083-020024-
/O.EXP.KRNK.SV.W.0033.000000T0000Z-170502T0015Z/
Charlotte VA-Halifax VA-Buckingham VA-
815 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CHARLOTTE...HALIFAX AND 
BUCKINGHAM COUNTIES WILL EXPIRE AT 815 PM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
north central North Carolina...and central and south central
Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3734 7846 3740 7860 3725 7869 3719 7868
      3708 7844 3670 7865 3664 7857 3668 7870
      3654 7873 3654 7915 3740 7861 3755 7882
      3763 7882 3764 7872 3770 7869 3768 7865
      3772 7865 3776 7850 3780 7849 3769 7824
TIME...MOT...LOC 0014Z 266DEG 32KT 3769 7832 3659 7871 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:29 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, May 1, 2:29 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
229 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the region today and bring the
potential for strong to severe thunderstorms into early this
evening. Blustery northwest winds behind the front will usher in
cooler air for midweek. Another cold front will move through on
Thursday night, followed by much below normal temperatures fore
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

Satellite imagery shows that low clouds have been holding tough
across the region and this has helped keep instability in check.
However, some breaks/thin spots have developed so some degree of
heating is occurring. Since we didn't have a massive exodus of
clouds and are now passed peak heating, there is not a large
pool of unstable air for upstream convection to move into. While
this will indeed limit the threat for widespread severe
thunderstorms, shear remains very impressive so will have to
closely monitor the radar for embedded deeper convection just
ahead of the front that may be able to tap the low level wind
field.

The cold front will be moving off to our east early tonight,
with strong northwest flow developing overnight. Winds will
become quite strong along the ridgetops, then spread to lower
elevations with diurnal mixing tomorrow. Note that recent
rainfall has let the ground quite wet and this may cause trees
to topple more easily in the gusty conditions. The low level
wind field will then relax and allow winds to diminish later
Tuesday afternoon.

Temperatures behind the front will be trending cooler and be
near normal for the start of May. Highs Tuesday will generally be
in the Middle 70s east of the Ridge and in the middle 60s west.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 200 PM EDT Monday...

With the potential for active weather in the near-term period,
completed the short- and long-term part of the forecast early
without the 12z ECMWF.

The central Appalachians, southern Blue Ridge and the VA/NC Piedmont
region looks to be on the southern periphery of cyclonic flow in mid-
levels Tuesday night into early Wednesday. Surface ridge of high
pressure builds from the northwest, affording clear skies but also
slightly cooler than typical early-May temperatures due to 850 mb
cool advection (generally dropping to 0 to +2C). While boundary
layer generally decouples allowing for stronger Tuesday gusts to
abate by Tuesday evening, aforementioned cool thermal profiles aloft
combined with daytime insolation Wednesday should again lead to
moderately breezy westerly to northwesterly winds. Lows Tuesday
night in the 40s to near 50, rebounding up to highs the 60s to lower
70s with daytime sunshine Wednesday.

Later Wednesday into Wednesday night, ridging at the surface
continues to build eastward off the coast. 2-m AGL to 925 mb flow
becomes northeast to easterly, leading to potential for increasing
cloudiness/stratus developing along and east of the Blue Ridge later
Wednesday into Wednesday night. Will also be watching for increasing
cloudiness as well in our far western VA/southeast WV counties
toward early Thursday morning as well, ahead of a potent vertically
stacked circulation centered over the mid-Mississippi Valley. We
should remain generally dry however. Lows in the mid 40s to
lower/mid 50s with greater amounts of cloud cover late.

By Thursday, strengthening low-level south to southwest flow of 35-
45 kts results in marked increase thermal and moisture advection
through the day precedes a strong cold front. PWATs increase to
values around 1.0 to 1.25" per SREF mean, and while strong vertical
wind shear is present surface-based instability is quite poor due to
overnight stratus that may struggle to burn off if at all before the
front arrives. PoPs increase from the west mainly Thursday
afternoon, and couldn't rule out some embedded thunderstorms tied
mainly to the front itself into far southeast VA into southeast WV.
Steadiest/heaviest rain appears to occur Thursday night. I could
envision there being a limited concern for heavy rain and possible
isolated hydrologic concerns, though that threat may be better
focused into Thursday evening. Highs Thursday are a bit tricky given
likelihood of cloudiness all day offsetting warm thermal advection;
offered highs only in the 60s, undercutting available MOS by several
degrees with little to no insolation expected.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Monday...

Cold front associated with upper low over the Ohio Valley looks to
move east across the forecast area Thursday evening. Focus for
heaviest rainfall appears to be in this period given PWAT values of
at or around 1.25" with some southeasterly upslope enhancement
possible along the Blue Ridge and into the foothills. Again, not
thinking severe could see potential for heavier rain rates and
possible isolated hydro issues if rain and/or embedded thunderstorms
can train in a linear fashion. Relatively fast northeastward cell
motion given strong wind field would keep the threat limited.
Certainly something to carefully monitor in later guidance.

Temperatures then trend near to cooler than normal for Friday into
the weekend as the region becomes governed by deep cyclonic gyre and
associated cold pool aloft. Periods of diurnal, instability-driven
rain showers will be possible Friday into Saturday. 850 mb
temperatures in southeast WV do cool below 0C Saturday, so
possibility for a few late-season snowflakes along the western
Greenbrier County hillslopes if thermal profiles are correct. While
we lose the moisture for precip Sunday into early next week,
temperatures stay near to below normal until we rid ourselves of the
cold pool aloft, which doesn't appear likely until early next
week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Convection ahead of a cold front approaching from the west will
be the main concern for aviation into this evening. Convection
may approach severe levels with strong winds the primary threat.
Will rely on meso guidance in attempting to time passage of
convection. Expect the front to be pushing off to our east early
tonight, but synoptic winds in cold advection behind the front
will become quite gusty along the hilltops overnight, then
migrate to lower elevations when diurnal mixing becomes
established tomorrow. Gusts tomorrow may exceed 30 kts
especially at KROA. Cigs may lower to MVFR west of the Blue
Ridge in upslope flow overnight but expect conditions to trend
to VFR through Tuesday morning.

Extended Aviation Discussion...

VFR conditions will continue as winds subside under high
pressure Tuesday night through Wednesday/Wednesday night.
A slow moving low pressure system will then bring widespread
precipitation and sub-VFR conditions to the Mid Atlantic region
Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...AL
LONG TERM...AL
AVIATION...MBS/JH
Hazardous weather outlook, May 1, 3:55 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
355 PM EDT Mon May 1 2017

VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-020900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
355 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.

West winds may also gust to 40 or 45 mph tonight behind a passing
cold front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-020900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
355 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms containing damaging
winds and large hail today. An isolated tornado could also occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-020900-
Ashe-Alleghany NC-Watauga-Grayson-
355 PM EDT Mon May 1 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also a slight risk for severe thunderstorms containing
damaging winds and large hail today. An isolated tornado could also
occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 1, 5:36 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     5 SSW YADKINVILLE       36.06N 80.70W
05/01/2017                   YADKIN             NC   911 CALL CENTER

            ONE TREE DOWN ON LIBERTY CHURCH ROAD

&&

PW
Special weather statement, May 1, 6:20 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
620 PM EDT MON MAY 1 2017

VAZ034-035-045-012300-
Amherst-Campbell-Bedford-
620 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CAMPBELL...BEDFORD...AND AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

At 618 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Glasgow to near Smith Mountain Lake
State Park. Movement was northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lynchburg...
Bedford...
Altavista...
Amherst...
and Hurt.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3772 7907 3770 7899 3765 7896 3748 7895
      3743 7902 3730 7895 3710 7914 3709 7920
      3713 7925 3710 7930 3714 7934 3706 7941
      3704 7960 3715 7967 3748 7958 3757 7943
      3758 7945 3761 7946 3770 7932 3779 7909
TIME...MOT...LOC 2218Z 233DEG 55KT 3759 7948 3706 7959

11
Local storm report, May 1, 6:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     5 WNW MADISON           36.41N 80.06W
05/01/2017                   STOKES             NC   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN TWO TREES DOWN ALONG
            DUNLAP ROAD NEAR MADISON, NC.

&&

JMORROW
Local storm report, May 1, 6:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 SW WALNUT COVE        36.27N 80.18W
05/01/2017                   STOKES             NC   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ALONG
            HWY 65 AND BAUX MOUNTAIN ROAD.

&&

JMORROW
Local storm report, May 1, 6:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     3 S SANDY RIDGE         36.46N 80.12W
05/01/2017                   STOKES             NC   911 CALL CENTER

            THUNDERSTORM WIND DROPPED A TREE ALONG TOM SHELTON ROAD
            NEAR SANDY RIDGE, NC.

&&

JMORROW
Local storm report, May 1, 6:41 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     LAWSONVILLE             36.48N 80.25W
05/01/2017                   STOKES             NC   911 CALL CENTER

            THUNDERSTORM WIND RESULTED IN A TREE DOWN ALONG HWY 704
            NEAR LAWSONVILLE, NC.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:23 PM EDTWind AdvisoryRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 13 more26 hr
May 1, 3:29 PM EDTSpecial Weather StatementRNKGrayson, Pulaski, Wythe, City of Radford61 min
May 1, 4:01 PM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax59 min
May 1, 4:06 PM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Martinsville54 min
May 1, 4:52 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Campbell, City of Lynchburg53 min
May 1, 4:53 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville52 min
May 1, 5:04 PM EDTSpecial Weather StatementRNKPittsylvania56 min
May 1, 5:10 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania43 min
May 1, 5:16 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham74 min
May 1, 5:32 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville58 min
May 1, 5:49 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte26 min
May 1, 5:51 PM EDTTornado WarningRNKCity of Danville24 min
May 1, 6:20 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg40 min
May 1, 6:25 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Franklin, Henry, Pittsylvania and 2 more65 min
May 1, 2:53 PM EDTAreal Flood AdvisoryRNKWatauga5 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.